Hypersensitivity Reactions to Antiepileptic Drugs in Children: Epidemiologic, Pathogenetic, Clinical, and Diagnostic Aspects
Related Experiment Video
Updated: Feb 6, 2026

Basophil Activation Test for Investigation of IgE-Mediated Mechanisms in Drug Hypersensitivity
Published on: September 16, 2011
Semanur Kuyucu1, Jean-Christoph Caubet2
1Department of Pediatric Allergy and Clinical Immunology, Faculty of Medicine, Mersin University, Mersin, Turkey.
Insights
Antiepileptic drug hypersensitivity reactions (DHRs) are a significant concern in children, often linked to aromatic antiepileptic drugs (AEDs). Genetic factors and specific patient characteristics increase the risk of severe DHRs in pediatric populations.
Area of Science:
- Pediatric Allergy and Immunology
- Clinical Pharmacology
- Pharmacogenomics
Background:
- Epilepsy affects millions of children worldwide, with antiepileptic drugs (AEDs) frequently causing severe drug hypersensitivity reactions (DHRs).
- Systematic studies on AED hypersensitivity in children are scarce, necessitating a comprehensive review of existing data.
Purpose of the Study:
- To review and synthesize available data on DHRs to AEDs in children.
- To identify common culprits, risk factors, diagnostic approaches, and management strategies for AED hypersensitivity in pediatric populations.
Main Methods:
- A PubMed search was conducted for English-language studies published between January 1990 and June 2017.
- Data on DHRs to AEDs in children were extracted and analyzed.
Main Results:
- Aromatic AEDs are frequently implicated in DHRs, despite their widespread use.
- Multifactorial pathogenesis involving metabolic, genetic (HLA associations, enzyme polymorphisms), and immunologic factors is suggested.
- Risk factors include young age, polypharmacy, rapid dose escalation, and genetic markers.
- Patch testing shows diagnostic utility for delayed reactions, with reported cross-reactivity rates between aromatic AEDs.
Conclusions:
- AED hypersensitivity in children is complex, influenced by genetic and environmental factors.
- Continued surveillance and research into diagnostic tools and management, including desensitization, are crucial for pediatric patients.
- Despite presumed lower toxicity, newer AEDs require monitoring for severe reactions.
Abstract:
Epilepsy affects approximately 10 million children globally. Antiepileptic drugs (AEDs) are among the most frequent causes of drug hypersensitivity reactions (DHRs), especially severe ones. However, systematic studies about AED hypersensitivity among children are very rare. In this review, we aimed to gather all relevant and important data about different aspects of DHRs to AEDs in children by conducting a PubMed search including English-language studies published between January 1990 and June 2017. In these studies, aromatic AEDs were mostly incriminated in DHRs, but still being dominantly prescribed in both developed and developing countries. Although newer AEDs were increasingly prescribed owing to their presumed low toxicity profile, surveillance of DHRs is strongly recommended because case reports about severe reactions were recently reported. The pathogenesis seemed to be multifactorial including metabolic, genetic, and immunologic factors. Recent pharmacogenomic studies demonstrated strong genetic associations between some human leucocyte antigens and/or polymorphisms of AED metabolic enzymes and AED-induced DHRs among both adults and children. Young children, concurrent medications, a high starting dose and rapid dose escalation, and some genetic markers are important risk factors for AED-induced hypersensitivity. There were a very limited number of studies in the pediatric population evaluating the efficacy of different available diagnostic tools, such as intradermal, patch, and drug provocation tests. Data including mostly adult patients showed that patch tests had relatively high diagnostic value to identify the culprit with a positivity rate that ranged between 19.7% and 100% in delayed reactions to AEDs. Clinical cross-reactivity rates of 15% to 70% have been reported mainly between aromatic AEDs. In selected cases, where there is no other option, desensitization can be considered, although experience in children remained limited.
More Related Videos
09:57Author Spotlight: Advancing Pediatric Epilepsy Surgery in Children Through Novel Biomarkers and Enhanced Localization
Published on: September 20, 2024
09:18Measurements of Motor Function and Other Clinical Outcome Parameters in Ambulant Children with Duchenne Muscular Dystrophy
Published on: January 12, 2019
Related Concept Videos
Antiepileptic Drugs: Glutamate Antagonists
Antiepileptic Drugs: Calcium Channel Blockers
Calcium channel blockers exert their antiepileptic effects by targeting T-type calcium channels, which are integral to transmitting nerve signals in the central nervous system. These channels allow the passage of calcium ions, which are vital for neuronal communication. By inhibiting T-type calcium channels, calcium channel blockers effectively reduce the release of neurotransmitters and...
Antiepileptic Drugs: Sodium Channel Blockers
Sodium channel blockers modulate ion channels, particularly voltage-gated sodium channels. They block only sodium ion movement.
Among the most commonly prescribed antiepileptic drugs are...
Antiepileptic Drugs: GABAergic Pathway Potentiators
The key GABA pathway potentiators used in epilepsy management are as follows.
Benzodiazepines are a well-known class of drugs used for...
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Quantitative Aspects of Drug-Receptor Interaction